Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 254, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2003, 7:48 PM CDT for Mobile County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 6, 2003, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Mobile County, AL
The radar
The Mobile radar (KMOB), 6 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1130 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS54 KMOB 070048 SVRMOB ALC097-070145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 748 PM CDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 845 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF TANNER WILLIAMS...MOVING SOUTH AT 5 TO 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEVEN HILLS...MOBILE AIRPORT BY 820 PM CDT COTTAGE HILL PARK BY 835 PM CDT DEES...HUTCHENS ELEMENTARY SCHOOL BY 845 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3081 8827 3077 8843 3052 8840 3057 8812 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT WED AUG 6 2003 SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW. EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS. MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO THURSDAY NIGHT. FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER DISPERSIONS THEN WE HAVE HAD FOR A WHILE. .PRELIMINARY TEMPS / POPS... MOBILE 75 89 73 93 / 40 40 20 10 PENSACOLA 76 90 75 92 / 40 40 20 20 DESTIN 78 89 77 90 / 40 40 20 20 EVERGREEN 70 89 71 91 / 40 40 20 10 WAYNESBORO 70 90 70 93 / 40 30 10 10 CAMDEN 70 89 71 91 / 40 40 20 10 .MOB... AL...NONE. FL...NONE. MS...NONE. 11/
Hazardous weather outlook, Aug 6, 5:58 AM CDT, 13 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 558 AM CDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR ACTIVITIES. THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS TOTALING NEAR 2 INCHES. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK. OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 6, 6:05 PM CDT, 1 hour 43 minutes before
ALZ062-064-062330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 605 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR STOCKTON TO JUST OF BAY MINETTE...AND MOVING SOUTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...BAY MINETTE... WHITEHOUSE FORKS...DOUGLASVILLE...STAPLETON...STEELWOOD... GATESWOOD...LOXLEY AND ROSINTON THROUGH 630 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN SOME POWER OUTAGES. LOCALIZED HEAVY RAIN WILL LIKELY RESULT IN THE BRIEF PONDING OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:33 PM CDT, 1 hour 15 minutes before
ALZ061-063-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 633 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER MOBILE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR SEMMES TO NEAR PRICHARD...AND MOVING SOUTH AT 15 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...SEMMES... PRICHARD... AND MOBILE THROUGH 700 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:42 PM CDT, 1 hour 6 minutes before
MSZ067-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 642 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR GRETNA TO NEAR WHISTLER...AND MOVING SOUTH AT 25 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND... WOODWARDS...WAYNESBORO...STRENGTHFORD...DENHAM AND WINCHESTER THROUGH 730 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 7:04 PM CDT, 44 minutes before
ALZ061-063-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 704 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS CONTINUE OVER MOBILE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIG CREEK LAKE TO NEAR LADD STADIUM...AND MOVING SOUTH AT 15 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...MOBILE... TILLMANS CORNER...THEODORE AND ST ELMO THROUGH 800 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 7:15 PM CDT, 33 minutes before
ALZ052-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 715 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM 3 MILES NORTHEAST OF TIBBIE TO FRUITDALE...AND MOVING SOUTH AT 15 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...FRUITDALE... ESCATAWPA...SEABOARD...VINEGAR BEND AND TOPTON THROUGH 800 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 7:41 PM CDT, 7 minutes before
MSZ076-070115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 741 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GREENE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM NEAR NEELY TO 8 MILES NORTHWEST OF ROUNSAVILLE... AND MOVING SOUTH AT 35 MPH. THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND... LEAKESVILLE...ROUNSAVILLE AND PISGAH THROUGH 815 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:58 PM CDT | Special Marine Warning | MOB | 92 min | |
| Aug 6, 8:58 PM CDT | Special Marine Warning | MOB | 92 min | |
| Aug 7, 1:29 PM CDT | Special Marine Warning | MOB | 61 min | |
| Aug 7, 2:30 PM CDT | Special Marine Warning | MOB | 60 min | |
| Aug 7, 3:30 PM CDT | Special Marine Warning | MOB | 60 min | |
| Aug 7, 4:35 PM CDT | Special Marine Warning | MOB | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.